Vermont, 2011

Hail and Damaging Winds in Vermont, June 9, 2011

June 9, 2011 · NWS BTV · 15 events in 6 counties and zones

A surface cold front moved into a moderately unstable air mass during the morning and early afternoon of June 9th and lead to the development of scattered thunderstorms, a few isolated reports of damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A surface cold front moved into a moderately unstable air mass during the morning and early afternoon of June 9th and lead to the development of scattered thunderstorms, a few isolated reports of damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 9, 6:59 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 9, 6:59 AM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
759 AM EDT THU JUN 9 2011

.SYNOPSIS...
A SHARP COLD FRONT WILL PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS
ACROSS THE NORTH COUNTRY TODAY. SOME OF THE STORMS WILL BE SEVERE
WITH LARGE HAIL...GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALIZED
VERY HEAVY RAINFALL. TEMPERATURES WILL ONCE AGAIN BE ABOVE NORMAL
WITH HIGHS MAINLY IN THE 80S. COOLER AND DRIER WEATHER IS
ANTICIPATED FOR FRIDAY...BEFORE ANOTHER SYSTEM ARRIVES WITH THE
CHANCE FOR SHOWERS OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 642 AM EDT THURSDAY...OVERALL FCST IN GOOD SHAPE AS FIRST
CLUSTER OF STORMS DEPARTS OUR CWA TO THE EAST. MEANWHILE...STORMS
ALREADY DEVELOPING ACRS THE SLV WITH 50 DBZ TO 25KFT. EXPECT THIS
ACTIVITY TO INCREASE IN AREAL COVERAGE/INTENSITY THRU
TODAY...ALONG AND AHEAD OF BOUNDARY. IN ADDITION...LIGHTNING
ALREADY DETECTED WITH STORMS ACRS SAINT LAWRENCE COUNTY. WL CONT
TO MONITOR RADAR FOR POTENTIAL STATEMENTS.

BUSY MORNING ALREADY WITH LINE OF CONVECTION FROM PBG TO BTV TO
VSF ASSOCIATED WITH 5H VORT AND ELEVATED INSTABILITY. THIS LINE
CONTS TO PRODUCE PLENTY OF DANGEROUS CLOUD TO GROUND
LIGHTING...BRIEF WIND GUSTS TO 30 MPH...AND LOCALIZED VERY HEAVY
DOWN POURS. EXPECT INDIVIDUAL CELLS TO MOVE SOUTHEAST AT 30 TO 40
MPH...WHILE THE ENTIRE LINE MOVES SLOWLY EAST AT 10 TO 15 MPH THRU
12Z THIS MORNING. LARGE AREA OF SUBSIDENCE/NVA BUILDS BEHIND THIS
LINE WITH SOME CLRING AND SFC HEATING...BEFORE NEXT ROUND OF
STORMS DEVELOPS ACRS THE SLV BY 15Z TODAY.

FCST CHALLENGE TODAY WL BE CONVECTIVE MODE AND TIMING...ALONG
WITH AREAL COVERAGE/INTENSITY OF STORMS. OVERALL...NUMBER OF
FACTORS COMING TOGETHER FOR ANOTHER VERY ACTIVE DAY WITH SEVERAL
ROUNDS OF WIDESPREAD STORMS CAPABLE OF PRODUCING SEVERE WX
ANTICIPATED. WATER VAPOR SHOWS EMBEDDED 5H VORT ACRS THE CENTRAL
GREAT LAKES WL TRACK TWD OUR WESTERN CWA BY 15Z...IN THE FAST
WESTERLY FLW. MEANWHILE...A SFC COLD FRNT WL APPROACH THE REGION
FROM THE NORTH...HELPING TO ENHANCE LLVL CONVERGENCE...WHILE NOSE
OF 25H JET WL PROMOTE FAVORABLE ULVL DIVERGENCE ACRS OUR REGION.
THESE TWO LIFTING MECHANISMS...COMBINED WITH SFC BASED CAPE VALUES
BTWN 2000 AND 3000 J/KG AND LIS BTWN -4C AND -6C...SUPPORTS AN
ENVIRONMENT FAVORABLE FOR ROBUST CONVECTION. BEST 0-3KM AND 0-6KM
SHEAR WL BE ALONG THE INTERNATIONAL BORDER AREA...WHERE 850MB
WINDS WL BE BTWN 25 AND 35KNTS...700MB VALUES BTWN 30 AND 40
KNTS...AND 500MB WINDS APPROACHING 50 KNTS. GIVEN THE ABOVE
PARAMETERS AND INVESTIGATING THERMAL PROFILES...FEEL MAIN
CONVECTIVE MODE WL BE BOWING LINE SEGMENTS...GIVEN MAINLY
UNIDIRECTIONAL FLW...BUT A FEW ISOLATED SUPERCELLS WL BE
POSSIBLE...WHERE TRRN TURNS THE LLVL FLW MORE SOUTHERLY...LIKE THE
CPV AND UPPER CT RIVER VALLEY. THE PRIMARY SEVERE WEATHER THREAT
WL BE DAMAGING THUNDERSTORM WIND GUSTS TO 70 MPH...WITH LARGE GOLF
BALL SIZE HAIL THE SECONDARY THREAT...FOLLOWED BY LOCALIZED VERY
HEAVY DOWN POURS AS PW VALUES ARE BTWN 1.50 AND 1.75". FEEL
CONVECTION WL FIRST DEVELOP ACRS NORTHERN NY BTWN 15Z-17Z...THEN
TRACK INTO THE CPV BY EARLY AFTN...AND THRU VT BY 21Z...AS BEST
LLVL INSTABILITY IS PUSHED INTO EASTERN/SOUTHERN NEW ENGLAND.
PROGGED 85H TEMPS SUPPORT BTWN 16C AND 17C...SUPPORT HIGHS INTO
THE 80S...FEEL LEFTOVER DEBRIS CLOUDS WL LIMIT SFC HEATING DURING
THE EARLY MORNING HRS.

TONIGHT...STRONG SFC COLD FRNT CONTS TO DROP TWD SOUTHERN NEW
ENGLAND...AS LLVL CAA DEVELOPS AND ATMOSPHERE STABILIZES. WL MENTION
LOW CHC POPS ACRS SOUTHERN/EASTERN CWA...BUT KEEP REST OF CWA DRY AS
LARGE SCALE SUBSIDENCE DEVELOPS BEHIND AFTN CONVECTIVE ACRS OUR
REGION. FEEL NORTHERLY WINDS WL PREVENT WIDESPREAD FOG
DEVELOPMENT...BUT A FEW OF THE DEEPER VALLEYS WHERE WINDS WL
DECOUPLE SOME PATCHY FOG WL BE POSSIBLE (VSF/MVL/MPV/SLK).

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
AS OF 410 AM EDT THURSDAY...MID/UPPER LVL TROF DEEPENS ACRS OUR
CWA...AND THIS WL PROVIDE OUR CWA WITH MUCH COOLER AND DRIER WX
FOR FRIDAY INTO EARLY SATURDAY. BOTH NAM/GFS SHOW LARGE SCALE
SUBSIDENCE/DEEP DRY LAYER...WHICH WL RESULT IN PARTLY TO MOSTLY
SUNNY SKIES. PROGGED 85H TEMPS BTWN 7-9C SUPPORT HIGHS MAINLY IN
THE 60S MTNS TO 70S VALLEYS WITH NORTH WINDS AT 5 TO 15 MPH. LATE
SATURDAY...NEXT SYSTEM APPROACHES OUR WESTERN CWA WITH INCREASING
CHCS FOR RAIN SHOWERS AS DEEP LAYER MOISTURE AND LIFT MOVES TWD
OUR FA. WL MENTION HIGHEST POPS ACRS THE WESTERN CWA WITH TEMPS
MAINLY IN THE 60S TO M 70S ACRS OUR CWA.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 519 AM EDT THURSDAY...HIGH PRESSURE WILL MOVE SOUTHEAST OF
NEW ENGLAND SATURDAY NIGHT WHICH WILL ALLOW A RETURN FLOW OF
MOISTURE NORTHWARD INTO THE REGION SATURDAY NIGHT AND SUNDAY... AS
A WARM FRONT APPROACHES THE REGION. HAVE GONE WITH LIKELY POPS FOR
SHOWERS SATURDAY NIGHT ALONG WITH A CHANCE FOR A THUNDERSTORM...
AS SHOWALTER INDEXES INDICATE A CHANCE FOR SOME ELEVATED
CONVECTION SATURDAY NIGHT. SHOWERS TO LINGER INTO SUNDAY AS A LOW
PRESSURE AREA MOVES INTO THE REGION. MODEL GUIDANCE SHOWING AN
UPPER TOUGH TO MOVE THROUGH THE REGION ON MONDAY...SO HAVE KEPT IN
A CHANCE OF SHOWERS FOR MONDAY. REGION TO REMAIN UNDER CYCLONIC
FLOW TUESDAY AND WEDNESDAY...BUT NOT MUCH MOISTURE AVAILABLE...SO
WILL GO WITH A DRY FORECAST FOR TUESDAY AND WEDNESDAY.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
THROUGH 12Z FRIDAY...COMPOSITE RADAR LOOP THROUGH 1145Z THURSDAY
SHOWING SCATTERED THUNDERSTORMS ACROSS NORTHERN NEW YORK AND
NORTHERN VERMONT. MODEL GUIDANCE CONTINUING TO SHOW UNSTABLE
CONDITIONS ACROSS THE REGION THIS MORNING THAT WILL CONTINUE INTO
THIS AFTERNOON. GIVEN THE UNSTABLE CONDITIONS ACROSS THE
REGION...EXPECT THUNDERSTORMS TO POP UP AT ANY TIME...SO TIMING AS
TO WHEN A THUNDERSTORM WILL MOVE INTO A PARTICULAR TERMINAL IS
DIFFICULT. THUS...HAVE INDICATED SOME THUNDERSTORMS IN THE
VICINITY IN THE TAFS...AS WELL AS USE OF THE CB TERM IN THE TAFS.
A COLD FRONT WILL MOVE THROUGH THE REGION BY THIS AFTERNOON. MODEL
GUIDANCE SHOWING CONDITIONS BECOMING MORE STABLE BY 00Z
FRIDAY...SO HAVE NOT USED THE CB TERM AT MOST OF THE TAFS SITES
AFTER 00Z FRIDAY.

OUTLOOK 12Z FRIDAY THROUGH MONDAY...
12Z FRI-18Z SAT...MAINLY VFR UNDER HIGH PRESSURE. SOME VALLEY FOG
WITH IFR CONDITIONS POSSIBLE AT SLK/MPV ON SATURDAY MORNING.

18Z SAT-00Z TUE...WARM FRONT WILL APPROACH FROM THE SOUTH AND BRING
SHOWERS WITH OCCASIONAL MVFR CONDITIONS.

&&

.MARINE...
AS OF 758 AM EDT THURSDAY...A LAKE THUNDERSTORM ADVISORY IS IN
EFFECT FOR TODAY FOR LAKE CHAMPLAIN. CONDITIONS IN THE ATMOSPHERE
ARE VERY UNSTABLE TODAY...SO EXPECTING THUNDERSTORMS TO POP UP AT
ANY TIME TODAY. MORE STABLE CONDITIONS ARE EXPECTED TONIGHT...AS A
COLD FRONT WILL MOVE THROUGH THE REGION BY THIS AFTERNOON.

WITH DRY WEATHER OVER THE PAST WEEK...THE LEVEL OF LAKE CHAMPLAIN
CONTINUES TO FALL STEADILY ALONG WITH SLOWLY IMPROVING CONDITIONS.
THE LATEST LEVEL AT THE ROUSES POINT GAGE AS OF 700 AM WAS 101.35 FEET
AND SLOWLY FALLING. EXPECT THIS TREND TO CONTINUE OVER THE NEXT
FEW DAYS WITH LEVELS POSSIBLY FALLING TO NEAR 101.0 FEET BY
SOMETIME THIS WEEKEND. SOUTH TO SOUTHWEST WINDS FROM 5 TO 15 KNOTS
CAN BE EXPECTED THIS MORNING...AND THEN SHIFT TO THE WEST AT 10 TO
20 KNOTS THIS AFTERNOON. WINDS WILL BECOME NORTH AT 10 TO 20 KNOTS
TONIGHT AND THEN SLOWLY DIMINISH TO 5 TO 15 KNOTS LATE TONIGHT AND
FRIDAY...WITH THE SOUTHERN PORTION OF THE LAKE LIKELY TO SEE
SOMEWHAT HIGHER LAKE LEVELS THAN THE NORTHERN PORTION OF THE LAKE
TONIGHT AND FRIDAY.

FOR BOATERS MANY HAZARDS STILL EXIST. BREAKWATER AND OTHER ROCKS
OR OBSTRUCTIONS TO NAVIGATION MAY BE OBSCURED BY THE HIGH WATER
LEVELS ON THE LAKE. IN ADDITION... PLENTY OF DEBRIS REMAIN IN THE
LAKE...ESPECIALLY NEAR RIVER MOUTHS. DUE TO THESE FACTORS...
RECREATIONAL BOATING IS DISCOURAGED AT THIS TIME.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...TABER
NEAR TERM...TABER
SHORT TERM...TABER
LONG TERM...WGH
AVIATION...WGH/SLW
MARINE...WGH
Hazardous weather outlook, Jun 9, 2:07 AM EST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
307 AM EDT THU JUN 9 2011

NYZ026>031-034-035-087-VTZ001>012-016>019-100715-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
307 AM EDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE NORTH
COUNTRY TODAY. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
STRONG AND DAMAGING WIND GUSTS TO 70 MPH...HAIL UP TO GOLF BALL
SIZE...AND DANGEROUS CLOUD TO GROUND LIGHTNING. IN
ADDITION...VERY HEAVY DOWNPOURS CAN BE ANTICIPATED WITH THE
THUNDERSTORMS TODAY.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Jun 9, 4:08 AM EST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
508 AM EDT THU JUN 9 2011

VTZ002-003-005>008-010-016>018-091015-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN FRANKLIN VT-LAMOILLE VT-ORANGE VT-ORLEANS VT-WASHINGTON VT-
WESTERN CHITTENDEN VT-WESTERN FRANKLIN VT-
508 AM EDT THU JUN 9 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL ADDISON...
EASTERN CHITTENDEN...LAMOILLE...ORANGE...SOUTH CENTRAL FRANKLIN...
SOUTH CENTRAL ORLEANS...SOUTHWESTERN CALEDONIA AND WASHINGTON
COUNTIES...

AT 500 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3
MILES NORTHWEST OF FLETCHER TO EAST WARREN...MOVING EAST AT 25 MPH.

EXPECT DANGEROUS LIGHTNING. VERY HEAVY RAIN WILL CAUSE WATER TO POND
ON ROADS AND IN POOR DRAINAGE AREAS. THERE MAY BE RAPID RISES ON
SMALL STREAMS AND CREEKS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
BELVIDERE JUNCTION...SOUTH NORTHFIELD...MIDDLESEX CENTER...NORTH
RANDOLPH...NORTH HYDE PARK...EAST JOHNSON...EDEN...KENTS CORNER...
NORTH WOLCOTT...SOUTH VERSHIRE...CRAFTSBURY...EAST CRAFTSBURY...

LAT...LON 4465 7226 4400 7210 4398 7210 4397 7209
      4395 7209 4394 7211 4392 7211 4389 7216
      4386 7217 4402 7282 4483 7304
Local storm report, Jun 9, 4:23 AM EST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
523 AM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 AM     HAIL             1 S DANBY FOUR CORNERS  43.34N  73.05W
06/09/2011  E0.50 INCH       RUTLAND            VT   PUBLIC

&&

EVENT NUMBER BTV1100284

TABER
Special weather statement, Jun 9, 5:09 AM EST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
609 AM EDT THU JUN 9 2011

NYZ026>031-034-035-087-VTZ001>012-016>019-091615-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
609 AM EDT THU JUN 9 2011

...SEVERE THUNDERSTORMS EXPECTED ACROSS THE NORTH COUNTRY TODAY...

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE SAINT LAWRENCE
VALLEY AND NORTHERN NEW YORK LATE THIS MORNING AND QUICKLY BECOME
SEVERE. THESE STORMS WILL TRACK EAST INTO THE CHAMPLAIN VALLEY AND
MOST OF VERMONT DURING THE AFTERNOON HOURS TODAY AND DEPART THE
REGION BY EARLY THIS EVENING.

THE PRIMARY THREAT WILL BE STRONG AND DAMAGING WIND GUSTS TO 70
MPH...ALONG WITH HAIL UP TO GOLF BALL SIZE. IN ADDITION...THESE
STORMS WILL CONTAIN FREQUENT AND DANGEROUS CLOUD TO GROUND
LIGHTNING ALONG WITH VERY HEAVY RAINFALL IN A SHORT PERIOD OF
TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO
TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.
Local storm report, Jun 9, 5:17 AM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
617 AM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TSTM WND DMG     CANAAN                  45.00N  71.54W
06/08/2011                   ESSEX              VT   UTILITY COMPANY

            TREES AND POWERLINES DOWN

&&

EVENT NUMBER BTV1100285

TABER
Special weather statement, Jun 9, 6:10 AM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
710 AM EDT THU JUN 9 2011

NYZ029-030-034-091215-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-WESTERN ESSEX NY-
710 AM EDT THU JUN 9 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ESSEX...SOUTHEASTERN ST.
LAWRENCE AND SOUTHERN FRANKLIN COUNTIES...

AT 706 AM EDT...A STRONG THUNDERSTORM WAS 4 MILES EAST OF HORSESHOE
LAKE...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN
POOR DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND
CREEKS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
AXTON LANDING...WAWBEEK...SARANAC INN...LAKE CLEAR...NEWCOMB...RAY
BROOK...TAHAWUS...NORTH ELBA...MOUNT MARCY...MOUNT VAN HOEVENBERG...
ST. HUBERTS...KEENE VALLEY...

LAT...LON 4443 7374 4385 7372 4395 7429 4399 7426
      4411 7429 4406 7490 4408 7504 4438 7506
Local storm report, Jun 9, 7:38 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
838 AM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 AM     HAIL             TICONDEROGA             43.85N  73.42W
06/09/2011  E1.00 INCH       ESSEX              NY   PUBLIC

&&

EVENT NUMBER BTV1100286

LAHIFF

The radar

The Burlington radar (KCXX), 101 km away, was scanning. The volume nearest the first event began at 13:02 UTC.

Open the radar archive at this moment

Event by event

8 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Rutland

When
June 9, 8:03 AM EST
Where
Rutland County, 0.69 mi S of Rutland
Measured
0.75 in hail
Reported by
Public
Coordinates
43.610, -72.980

Penny size hail reported.

Hail, Rutland

When
June 9, 8:07 AM EST
Where
Rutland County, 2.94 mi SSW of Killington
Measured
1 in hail
Reported by
Public
Coordinates
43.630, -72.790

Quarter size hail and tree limbs down.

Hail, Rutland

When
June 9, 8:07 AM EST
Where
Rutland County, 2.3 mi SSW of Killington
Measured
1 in hail
Reported by
Public
Coordinates
43.640, -72.790

Quarter size hail reported.

Hail, Rutland

When
June 9, 8:07 AM EST
Where
Rutland County, 0.5 mi W of Killington
Measured
0.75 in hail
Reported by
Public
Coordinates
43.670, -72.780

Dime size hail reported.

Hail, Windsor

When
June 9, 8:37 AM EST
Where
Windsor County, 0.69 mi S of Tyson
Measured
0.75 in hail
Reported by
Public
Coordinates
43.460, -72.700

Penny size hail reported on north end of Lake Rescue.

Thunderstorm Wind, Orange

When
June 9, 1:03 PM EST
Where
Orange County, 0.5 mi W of South Randolph
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.900, -72.590

Trees down blocking Crocker Hill road.

Hail, Rutland

When
June 9, 1:14 PM EST
Where
Rutland County, 0.85 mi SW of Proctor
Measured
1 in hail
Reported by
Public
Coordinates
43.660, -73.040

Quarter size hail reported.

Hail, Chittenden

When
June 9, 1:15 PM EST
Where
Chittenden County, 0.85 mi SW of Winooski
Measured
0.75 in hail
Reported by
Public
Coordinates
44.490, -73.190

Penny size hail reported.

Thunderstorm Wind, Rutland

When
June 9, 1:20 PM EST
Where
Rutland County, 0.69 mi S of Rutland
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.610, -72.980

Numerous trees and power lines reported down by thunderstorm winds.

Thunderstorm Wind, Orange

When
June 9, 1:30 PM EST
Where
Orange County, 0.85 mi NE of Fairlee
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.910, -72.140

Numerous trees downed by thunderstorm winds.

Thunderstorm Wind, Orange

When
June 9, 1:30 PM EST
Where
Orange County, Strafford
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.870, -72.380

Multiple reports of trees down on area roads.

Thunderstorm Wind, Orange

When
June 9, 1:30 PM EST
Where
Orange County, Thetford Center
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.830, -72.250

Numerous trees reported down by thunderstorm winds.

Thunderstorm Wind, Addison

When
June 9, 1:45 PM EST
Where
Addison County, Granville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.980, -72.850

Trees down blocking Post Office Hill road.

Hail, Lamoille

When
June 9, 1:45 PM EST
Where
Lamoille County, 3.61 mi SW of Stowe Fork
Measured
0.88 in hail
Reported by
Public
Coordinates
44.470, -72.810

Nickel size hail reported.

Thunderstorm Wind, Windsor

When
June 9, 2:00 PM EST
Where
Windsor County, 0.85 mi SW of Windsor
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
43.470, -72.430

Measured wind gust of 59 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2011Every state in 2011This day in weather historyWarnings in Vermont, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316483, 316484, 316486, 316487, 316488, 316498, 316489, 316490, 316497, 316493, 316494, 316495, 316499, 316500, 316491.